ValproateReturn to Valproate overview
On a journey out of a very black hole, medication, particularly lithium, has provided some much needed foot holes, it’s just other stuff has, longer term, helped me not to slip back down
Some people cannot take valproate
You should not take valproate if any of these apply to you:
- you are allergic to valproate in any form or any of its ingredients
- you currently have liver problems
- you or someone in your family has ever had serious liver problems related to medicines
- you have systemic lupus erythematosus (an inflammatory condition also called lupus or SLE)
- you have a rare illness called porphyria which affects your metabolism
- you are trying to get pregnant
You must go to A&E if you take too much
What to do if you take too much:
- If you have taken more valproate than it said on the label, you must get help quickly – even if you do not feel any different.
- Go to A&E. Take your medicine with you, to show to the doctors. Tell them how much you have taken.
- Get a friend to go with you, if you can, just in case you feel ill on the way.
You might get any of the following signs:
- being sick
- blurred eyesight (because the pupils of your eyes get smaller)
- confusion and tiredness
- weak or ‘floppy’ muscles, with no reflexes
- fits (seizures)
- blackouts (loss of consciousness)
- behavioural changes
- breathing difficulties such as fast breathing, shortness of breath or chest pain.
If you have any thoughts of suicide, or of other ways of hurting yourself, go straight to a hospital with your tablets.
You need urgent help.
Whilst taking valproate some people may think about hurting themselves or committing suicide. This can happen to anyone, including people who are under 18.
You must go straight to hospital with your tablets if you have any of these thoughts. You must tell the doctor that you are taking valproate.
Valproate can affect your bones if you take it for a long time
Valproate can affect your bone growth.
- It may make the bone thinner if it is taken for a long period of time. This could make you more likely to get broken bones (fractures). It is not known exactly why valproate has this effect, but it may have something to do with reducing the levels of vitamin D in the body - your doctor might recommend you take a vitamin D supplement.
- Talk to your doctor or pharmacist if this worries you.
Your doctor will do some tests while you are taking valproate
Your doctor will do take some blood tests before you start taking valproate, and if you are on it for a long time.
- The tests include a check of your liver, your kidneys and your blood (called a “full blood count”).
- The doctors will repeat these after about 6 months and may check them again every now and then, particularly if you take valproate for a long time.
- If you haven't had these checked for a while, talk to your doctor to make sure you are up to date.
Your doctor will also check your weight before you start valproate. Valproate can sometimes cause weight gain, so your doctor may ask you to check your own weight, especially in the first few months after starting it.
Valproate can interact with some other medicines
Talk to your doctor or pharmacist if you are taking any other medicines, as they may not mix well with valproate
Tell the pharmacist you are taking valproate if you buy medicines (including things you put on your skin) for common illnesses
Valproate does not mix well with street drugs
- Methadone and heroin can make sleepiness worse with valproate.
- Cannabis can make sleepiness worse with valproate. Feeling sleepy can be a sign that valproate is affecting your liver, so you should watch this carefully as it might not be street drug that is causing the effect.
- We do not know how valproate mixes with cocaine, ecstasy and amphetamines. As these are stimulants, it is possible that they would act against the calming effect of valproate.
There are many other street drugs but we don’t know what effect taking them with valproate will have.
Stopping the medication causes the balance of chemicals in the brain to alter
Once you start taking valproate, the brain adjusts to having its calming effect. If you stop taking the valproate all at once, the balance starts to change again. You could get your old symptoms back.
Stopping this medicine quickly, or reducing the dose too much at once, may cause your symptoms to come back
You can stop taking it safely with your doctor’s help
When you decide with your doctor to stop taking valproate, you will probably reduce the dose slowly over a month to stop your old symptoms come back.
Go and speak to your doctor if you have missed a few doses or have decided to stop taking your medication.
When you agree with your doctor to stop the medicine, you will carry on with a dose that gradually decreases over about a month.
Stop taking valproate and go to a doctor or hospital straight away if you get any of the following allergy symptoms:
- joint pain
- swallowing or breathing problems
- swelling of your lips, face, throat or tongue
- swelling of your hands, feet or genitals
Stop taking valproate and go to a doctor or hospital straight away if you get any of the following symptoms:
Side effects that may be signs of problems with your liver or pancreas:
- feeling weak, general feeling of being unwell
- loss of or decreased appetite (anorexia)
- feeling drowsy, confused or tired
- swelling of your feet and legs (oedema)
- nausea (feeling sick) or vomiting (being sick)
- stomach pain, which may feel very bad and reach through to your back
- fits (seizures) for patients with epilepsy
- eyes or skin going yellow
Side effects that may be signs of problems with your blood cells:
- bruising more easily, or unusual bruising or bleeding
- getting more infections than usual with fever, severe chills, sore throat or mouth ulcers
- feeling weak, tired, faint, dizzy or having an unusually pale skin
Go to a doctor or hospital straight away, but do not stop taking your valproate, if you get any of the following symptoms:
- fits (seizures)
- blackouts (going unconscious)
- seeing or hearing things that are not there (hallucinations)
- memory problems, difficulty to perform mental tasks, being unable to concentrate
- difficulty in speaking or slurred speech
- muscle weakness, lack of co-ordination, muscle twitching or sudden jerks and shaking
- difficulty in walking or movements you cannot control, including unusual and rapid eye movements
- blistering, peeling, bleeding, or scaling on any part of your skin. This includes your lips, eyes, mouth, nose, genitals, hands or feet
- tiredness or weight gain (underactive thyroid)
- breathing difficulty and pain in the lungs
Tell your doctor as soon as possible if you get any of the following side-effects, but keep taking your tablets:
- unusual behaviour including being very alert, and sometimes also aggressive, hyper-active and showing bad behaviour
- swollen arms or legs (water retention)
- bleeding a lot if you cut yourself
Tell your doctor or pharmacist if any of the following side effects get serious, or lasts longer than a few days, but don’t stop taking your tablets:
- hair on your body or face growing more than normal, or losing your hair
- spots (acne)
- loose poo (diarrhoea)
- night sweats or joint pain
- periods happening unexpectedly, or not happening at all
- breast growth in men
- hearing loss
- bed wetting
- weight gain
- tingling or numbness in the hands and feet
- If you do get a side-effect, please think about reporting it via the Yellow Card scheme.